Kentucky, 2005

Hail in Kentucky, August 16, 2005

August 16, 2005 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 2:35 AM EST, 11 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 2:35 AM EST, 11 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
335 AM EDT TUE AUG 16 2005

.DISCUSSION...

PCPN YESTERDAY AFTERNOON ENDED WITH THE SETTING SUN. MCS MOVING
ACROSS WRN KY THIS MORNING SHOULD AFFECT ERN KY THIS AFTERNOON WILL
CARRY LIKELY TSRA WITH THE PASSING MCS. THIS SYSTEN RIDING ON THE
FNTL BNDRY THAT HAS SETTLED JUST SOUTH OF THE OH RVR. ONCE THIS MCS
PASSES THRU THE AREA THE TSRA/SHRA ACTIVITY SHOULD END BRIEFLY.
DIURNAL PATTERN WILL SET UP FOR PCPN MAINLY IN THE AFTERNOON AND
EARLY EVENING...DYING OUT TO ALLOW FOG TO FORM OVERNIGHT. STATIC
PATTERN RESULT OF HIGH PRESS RIDGE NOSING INTO THE ERN CONUS FROM
BERMUDA.

NEITHER GFS NOR NAM HAVE BEEN DOING VERY WELL ON TEMPS. UNDER THIS
STAGNANT PATTERN THE NGM SEEMS TO HAVE A MUCH BETTER
HANDLE...POSSIBLY DUE TO ITS LONGER HISTORY. IN ANY CASE HAVE GONE
SEVERAL DEG ABOVE GFS/NAM AND MORE IN LINE WITH NGM FOR THE SHORT
TERM FCST. HAVE ALSO KEPT MORNING LOWS IN THE UPPER 60S FOR THE NEAR
TERM. ERROR IN PART POSSIBLY DUE TO GFS.NAM TRYING TO BRING IN
CONSIDERABLE CLOUD COVER WITH THE HIGHER POP. IT ONLY TAKES A FEW
MINUTED UNDER THE SUN TO DRIVE TEMPS UP RAPIDLY AND FEEL THE CLOUDS
WILL REMAIN BKN LONG ENUF TO ALLOW SOME SUN.

&&

.PREV DISCUSSION...

935 PM EDT MON AUG 15 2005

SFC COOL FRONT HAS SLOWLY SAGGED SOUTH ACROSS THE NORTHERN PART OF
THE CWA IN THE PAST FEW HOURS. DESPITE THE FRONTAL
MOVEMENT...CONVECTION HAS WANED WITH THE LOSS OF HEATING. MOST OBS
AND MOSAIC RADAR SHOWING ONLY VERY SCATTERED LIGHT PRECIP BACK
TOWARDS THE COOLER AIR...HOWEVER THIS IS FAR AWAY AND NEXT WAVE TO
HELP AID A RESURGENCE WILL LIKELY HOLD OFF UNTIL TOMORROW MORNING
INTO THE AFTERNOON HOURS. WILL REDUCE POPS TO SLIGHT CHANCE ACROSS
THE BOARD UNTIL TOMORROW WHEN THINGS FIRE BACK UP.

510 PM EDT MON AUG 15 2005

FOR THE PERIOD TONIGHT THROUGH WEDNESDAY NIGHT...

NEARLY STATIONARY FRONTAL BOUNDARY IS LAID OUT NEAR OR JUST NORTH OF
THE OHIO RIVER LATE THIS AFTERNOON...WITH A WARM AND HUMID AIR MASS
STILL OVER EAST KY. SCATTERED STORMS HAVE POPPED SOUTH OF THE FRONT
THIS AFTERNOON AND WILL LINGER INTO THE EVENING. BOTH THE NAM AND
GFS SUGGESTED THE POSSIBILITY OF SOME ACTIVITY OVERNIGHT...BUT
DISAGREE ON PLACEMENT. CONFIDENCE IS LOW IN NOCTURNAL ACTIVITY...AND
HAVE USED A CONTINUATION OF CHANCE POPS...SLIGHTLY FAVORING AREAS IN
THE NORTH CLOSEST TO THE FRONT.

ON TUESDAY BOTH MODELS BRING PRECIP TO THE AREA. THEY WERE VERY
SIMILAR IN THEIR OMEGA FIELDS...SHOWING DEEP LIFT OVER US IN ABOUT
THE SAME PATTERN. DIFFICULT TO NAIL DOWN THE DYNAMICS BEHIND IT...
POSSIBLY A CIRCULATION FROM THE RIGHT ENTRANCE REGION OF THE UPPER
JET WELL TO OUR NORTHEAST. WHATEVER THE CASE...WITH THE GOOD
AGREEMENT...DID NOT WANT TO UNDERCUT MAV MOS POPS AND HAVE GONE WITH
70% (NAM MOS WAS EVEN HIGHER AT 80% AT LOZ AND JKL).

TUESDAY NIGHT THE FRONT STARTS TO SAG SOUTH THROUGH THE AREA...AND
HAVE USED JUST CHANCE POPS IN THE NORTH...WITH LIKELY LINGERING INTO
THE EVENING IN THE SOUTH. FOR WEDNESDAY AND WEDNESDAY NIGHT THE
BOUNDARY SHOULD BE TO OUR SOUTH AND POPS ARE MINIMAL FOR SOME
SHOWERS. BASED ON FORECAST SOUNDINGS ON THE NORTH SIDE OF THE
FRONT...THINK THAT CONVECTION WOULD REMAIN SHALLOW ENOUGH TO
PRECLUDE THUNDER. HIGHEST POPS ARE IN THE SOUTH CLOSEST TO THE
FRONT.

FOR TEMPS...NAM AND GFS MOS ARE IN GOOD AGREEMENT MOST PERIODS AND
HAVE STAYED CLOSE. THIS MEANS CONSIDERABLY COOLER TEMPS THE NEXT
COUPLE OF DAYS. WE HAVE BEEN OVERSHOOTING MOS RECENTLY...BUT THINK
THAT AN INCREASE IN CLOUDS...FOLLOWED BY FROPA FOR WEDNESDAY...
SHOULD FINALLY KEEP TEMPS IN CHECK.

FOR THE PERIOD THURSDAY THROUGH MONDAY...

CONFIDENCE IN EXTENDED RANGE CONTINUES TO RUN BELOW NORMAL AS A
FRONT WILL BE SOMEWHERE IN THE VICINITY OF E KY TO BEGIN THE PERIOD
AND A DEEP UPPER LEVEL TROUGH WILL DIG INTO THE GREAT LAKES AND NE
TO END THE PERIOD PUSHING A SHARP COLD FRONT THROUGH THE AREA.

PLAN TO CONTINUE DIURNALLY DRIVEN CHANCE POPS ON THU WITH A RATHER
DIFFUSE FRONT OVERHEAD...AND THEN TAPER THEM BACK TO SLIGHT CHANCE
FOR BOTH FRI AND SAT AFTERNOONS AS FRONT LIFTS BACK TO THE N LEAVING
THE AREA UNDER A BUILDING UPPER LEVEL RIDGE. AS THE WEEKEND ENDS...A
STRONG COLD FRONT IS PROGGED TO RACE SE AND THRU THE AREA. TIMING OF
THE FROPA IS TOUGH TO NAIL DOWN THIS FAR IN ADVANCE BUT BASED ON
AVAILABLE INDICATORS IT DOES APPEAR THAT A GOOD AIRMASS CHANGE IS
FORTHCOMING TO START NEXT WEEK. FOR NOW WILL RAISE POPS ON SUN INTO
THE LOW CHANCE RANGE AND LET LATER SHIFTS ADJUST WHEN TIMING OF
THE FROPA BECOMES MORE SET IN STONE.

TEMPS EACH PERIOD WERE RAISED A LITTLE OVER MEX MOS GUIDANCE AS
GUIDANCE POPS WERE UNDERCUT EACH DAY. THE WARMEST DAYS APPEAR TO BE
FRI AND SAT AS UPPER LEVEL HEIGHTS RISE SUGGESTING READINGS NEAR OR
ABOVE 90 AGAIN IN MOST AREAS. TEMPS ON SUN WILL DEPEND LARGELY ON
FROPA TIMING SO STAYED CLOSE TO GUIDANCE HERE AND MON AS WELL.

941 AM EDT SUN AUG 15 2005

HAVE UPDATED TO REMOVE MORNING WORDS FROM ZFP...AND HAVE ALSO MADE
MINOR ADJUSTMENTS TO TEMPS AT THE SAME TIME. LOWERED TEMPS A DEGREE
OR TWO FOR THIS AFTERNOON OVER MUCH OF THE AREA...THINKING THAT
INCREASED CLOUDS COMPARED TO RECENT DAYS WILL HOLD US DOWN. THE
EXCEPTION IS HARLAN...LETCHER...AND PIKE COUNTIES...WHERE TEMPS WERE
RAISED SLIGHTLY TO ACCOUNT FOR VALLEY READINGS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

DUSTY
Hazardous weather outlook, Aug 16, 4:27 AM EST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
527 AM EDT TUE AUG 16 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
527 AM EDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING. EXPECT PATCHY FOG...LOCALLY DENSE IN THE
VALLEYS...EACH MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

DUSTY

The radar

The Jackson,KY radar (KJKL), 44 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Leslie

When
August 16, 1:43 PM EST
Where
Leslie County, 4 mi NW of Hyden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -83.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469070.